So many symptoms

This topic contains 5 replies, has 4 voices, and was last updated by Dr West Dr West 2 years, 6 months ago.

Viewing 6 posts - 1 through 6 (of 6 total)
Author Posts   
Author Posts
May 7, 2015 at 12:26 pm  #1269464    

knic

Hi

Dad finished WBR over a month ago, we haven’t really seen any improvement with symptoms in fact additional ones are starting. Dads main symptom leading to brain met dx was nausea and sometimes being sick. Well although this may have slightly decreased dad has lost nearly 2st in weight in a few months a lot of this being due to pain when swallowing as well as just a decrease in appetite. He has a new symptom of a pain that comes and goes above his left eye? Of course these are not good and having faith in the success of the wbr is not much. Scan is due next month.

The onc thinks the lung cancer is active again and last scan showed light growth, Dad started docetaxel yesterday, I think in the US it’s called taxotere. How they believe dad to be fit enough is beyond me. Somehow he manages to go to work in the morning but after that the rest of the day consists of a nap and sitting watching tv. Simple tasks can make him feel worse.

I am so frustrated with how dad has been treated we have received no good advice from the hospital in dealing with weight loss, appetite or swallowing. We have complained but still no further in knowing how best to help dad. We don’t want him in hospital having to be tube fed!

Dad dismissed the oncs other option of trying treatment in a pill form, we don’t know what it would have been or its effectiveness of dad has no mutations but would it have been worth a try? Surely not as bad as chemo.
Dad is on 16mg demaxathasone a day for 3 days, not even this has helped with energy or appetite, he will go back down to 4mg after. He is also on aspirin, statins and anti sickness- not forgetting the injection my mum has to give him for 7 days after chemo to help with bone marrow. I fail to see how dad can tolerate all this and am so worried. Dads last blood tests were good and onc thought he was fit enough but we have seen no improvement in dad at all despite wbr and meds, is hope gone!

May 7, 2015 at 12:59 pm  #1269467    
JimC Forum Moderator
JimC Forum Moderator

Hi knic,

I am sorry to hear of all your dad’s difficulties. Loss of appetite can be a tough problem because often the body resists any attempt to stimulate it.

As far as his doctors recommending Docetaxel, it may be that they are taking their cues from the family, who understandibly seek an option that will help, and Docetaxel has been shown to be effective in second and later lines of treatment.

Although we can’t say that this is where you are, when symptoms are increasing and appetite has waned, it may be necessary to a consider a shift from anti-cancer treatment to comfort care.

I am sorry that you and your family are facing these difficult decisions, and my thoughts will be with you.

JimC
Forum moderator


Jul 2008 Wife Liz (51/never smoker) Dx Stage IV NSCLC EGFR exon 19
4 cycles Carbo/alimta, 65% shrinkage
Tarceva maintenance
Mar 2010 progression, added Alimta, stable
Sep 2010 multiple brain mets, WBR
Oct 2010 large pericardial effusion, tamponade
Jan 2011 progression, start abraxane
Jun 2011-New liver, brain mets, add Tarceva
Oct 2011-Dx Leptomeningeal carcinomatosis; pulsed Tarceva
At rest Nov 4 2011
Since then: http://cancergrace.org/blog/jim-and-lisa

May 9, 2015 at 10:17 am  #1269485    

knic

Thank you for your reply, after seeing my dad today I have a better understanding of some of his symptoms.

It does not hurt to swallow, it feels as if food is getting stuck in the chest and not going down properly? If this is related to the esphagus would chemo help? Is radiotherapy possible to this area if radio has been done to the lungs?

After chemo my dad has an injection administered by my mum at home it is granulocyte colony stimulating factor. It is after my mum gave the first one of these a few hours later the extreme nausea started he has to have this for seven days after each chemo. The drug is to help with neutropenia. Do you know of it and is nausea a normal effect?

Any help is always so appreciated

May 10, 2015 at 3:31 pm  #1269492    
catdander forum moderator
catdander forum moderator

Hi knic,

I’m going to ask a doctor to respond. I’m very sorry your dad have these symptoms.

I hope he’s feeling better soon,
Janine

May 10, 2015 at 5:17 pm  #1269495    
Dr West
Dr West

The clinical trials have shown that docetaxel (Taxotere) is the most effective treatment in the “second line” setting after prior chemotherapy, at least up until immunotherapy with a new agent like Opdivo (nivolumab) becomes available. Right now, Opdivo is awaiting approval in the US for non-squamous NSCLC, already approved for squamous NSCLC, after leading to a better survival than Taxotere in previously treated patients (though shown first in squamous NSCLC patients, which is why we have an approval for only that group right now). However, at a cost of >$10,000 per month, I don’t think Opdivo will be available in the UK imminently, even if it is approved in the US.

The leading alternative with a survival benefit proven in previously treated patients is Tarceva (erlotinib), which I’m pretty sure is the pill his oncologist is referring to. Its benefit is modest at best in the majority of patients without an EGFR mutation, and since chemo with Taxotere was shown to be superior in a couple of trials, that remains the leading choice in patients who can tolerate it.

As for whether it’s tolerable, that’s really a judgment call, and obviously you have concerns about it. Chances are, your father’s oncologist also has reservations but is trying to do give the most effective treatment against the cancer. If he can tolerate it, I think that’s an appropriate approach, as I suspect that your father’s symptoms are primarily a direct manifestation of the cancer progressing. Unfortunately, there’s no great remedy for that — you can try to treat the cancer as best you can, but cancers will often continue to grow and cause worse symptoms despite these efforts. If your father is inclined to pursue treatments that you feel he can’t truly tolerate, I think it will be most appropriate to work out a unified plan with your father about whether to pursue more chemo or not. His oncologist will likely honor that.

Chemo is likely the cause of the nausea, not the shots.

Good luck.

May 10, 2015 at 5:20 pm  #1269496    
Dr West
Dr West

Oh, and as for swallowing, it would be necessary to first clarify if that is likely from enlarged lymph nodes or the main tumor next to the esophagus and compressing it (by a chest CT, most likely). If so, then radiation may be feasible if that area hasn’t already received radiation. If it has, then radiation is generally not feasible, though it may be considered in special circumstances.

Good luck.

-Dr. West

Viewing 6 posts - 1 through 6 (of 6 total)

You must be logged in to reply to this topic.